Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 92, NWS Blacksburg, VA

July 28, 2005Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 4:13 PM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 55 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 4:13 PM EDT (20:13 UTC)
Expired
Jul 28, 2005, 5:08 PM EDT
In force
55 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 4:25 PM EDTTSTM WND DMGCollierstown, VANUMEROUS TREES DOWN. WINDOWS BLOWN OUT IN HOUSES.
Jul 28, 4:25 PM EDTTSTM WND DMGCollierstown, VATREES DOWN
Jul 28, 4:25 PM EDTHAIL 1Collierstown, VA
Jul 28, 4:25 PM EDTHAIL 1.25Collierstown, VA
Jul 28, 4:40 PM EDTTSTM WND DMG3 W Buena Vista City, VATREES DOWN ALONG INTERSTATE 81.
Jul 28, 4:50 PM EDTTSTM WND DMG1 W Buena Vista City, VATREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 282014
SVRRNK
VAC163-530-678-282100-
/O.NEW.KRNK.SV.W.0092.050728T2013Z-050728T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA IN WEST CENTRAL VIRGINIA 
  LEXINGTON IN WEST CENTRAL VIRGINIA
  CENTRAL ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 500 PM EDT

* AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 5 MILES WEST OF COLLIERSTOWN...AND MOVING EAST AT
  20 MPH.

* LOCATIONS IMPACTED INCLUDE...

  COLLIERSTOWN...
  LEXINGTON...
  BUENA VISTA CITY...

HAIL UP TO GOLFBALL SIZE HAS BEEN REPORTED IN LOWMOOR IN ALLGHANY COUNTY 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3788 7958 3777 7966 3770 7966 3769 7934
      3795 7931

$$

WP
2 follow-up statements
000 
WWUS51 KRNK 282035
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
433 PM EDT THU JUL 28 2005

VAC163-530-678-282100-
/O.CON.KRNK.SV.W.0092.000000T0000Z-050728T2100Z/
BUENA VISTA VA-LEXINGTON VA-ROCKBRIDGE VA-
433 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR 
ROCKBRIDGE COUNTY AND...LEXINGTON AND BUENA VISTA CITIES...

AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR COLLIERSTOWN...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
   LEXINGTON BY 440 PM EDT
   BUENA VISTA CITY BY 450 PM EDT

IF YOU LIVE IN COLLIERSTOWN OR LEXINGTON AND HAD WIND DAMAGE OR 
HAIL...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG 
AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3788 7958 3777 7966 3770 7966 3769 7933
      3785 7933

$$

WP
000 
WWUS51 KRNK 282108
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 PM EDT THU JUL 28 2005

VAC163-530-678-282116-
/O.EXP.KRNK.SV.W.0092.000000T0000Z-050728T2100Z/
BUENA VISTA VA-LEXINGTON VA-ROCKBRIDGE VA-
506 PM EDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR ROCKBRIDGE COUNTY...AND 
LEXINGTON AND BUENA VISTA CITIES EXPIRED AT 500 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND MOVED 
INTO AMHERST COUNTY AS OF 506 PM. THEREFORE THE WARNING WAS ALLOWED 
TO EXPIRE AT 500 PM.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR 
THE LATEST WEATHER INFORMATION. 

TREES WERE REPORTED DOWN FROM COLLIERSTOWN EAST TO BUENA VISTA WITH 
THIS STORM.

LAT...LON 3788 7958 3777 7966 3770 7966 3769 7933
      3785 7933

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL
CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM
AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD
SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM
WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO
STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES.
WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT
WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN
THIS EVENING.

MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND
PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS
BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH
EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON
SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT.  THEN
AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE.
WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING
HIGHEST POPS TOWARD SE CWA.

WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH
TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING
CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE
DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...

UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND
INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS
THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA.
THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN
FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE
MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN
WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES
RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE
EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT
IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT
WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION.
WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE
WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER.
ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW
CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND
NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO
NORMAL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS
Hazardous weather outlook, Jul 28, 3:46 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-292000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA
LATER THIS AFTERNOON AND INTO THIS EVENING. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...ISOLATED LARGE HAIL
AND TORRENTIAL DOWNPOURS.THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

NCZ001-002-018-VAZ015-016-292000-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS BY LATE THIS AFTERNOON INTO THIS EVENING. A FEW OF
THESE STORMS WILL BE CAPABLE OF PRODUCING ISOLATED DAMAGING
WINDS...HAIL AND LOCALLY VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-
292000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
346 PM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST
WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS THE AREA THIS
AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, Jul 28, 2:47 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BLUEFIELD               37.27N 81.22W
07/28/2005  0.88 INCH        MERCER             WV   TRAINED SPOTTER

            ON THE EAST SIDE OF TOWN.

&&

WPERRY
Local storm report, Jul 28, 3:25 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ROCKY GAP               37.23N 81.10W
07/28/2005  0.88 INCH        BLAND              VA   PUBLIC

            HAIL OCCURRED FROM 300 PM TO 315 PM.

0310 PM     TSTM WND DMG     ROCKY GAP               37.23N 81.10W
07/28/2005                   BLAND              VA   PUBLIC

            TREE LIMBS DOWN.

&&

WPERRY
Local storm report, Jul 28, 3:25 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ROCKY GAP               37.23N 81.10W
07/28/2005  0.75 INCH        BLAND              VA   PUBLIC

            HAIL OCCURRED FROM 300 PM TO 315 PM.

0310 PM     TSTM WND DMG     ROCKY GAP               37.23N 81.10W
07/28/2005                   BLAND              VA   PUBLIC

            TREE LIMBS DOWN.

&&

WPERRY
Special weather statement, Jul 28, 3:55 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT THU JUL 28 2005

VAZ019-WVZ045-282100-
ALLEGHANY VA-GREENBRIER-
355 PM EDT THU JUL 28 2005

A BAND OF STRONG THUNDERSTORMS WAS PRODUCING VERY HEAVY RAIN OVER
INTERSTATE HIGHWAY 64 FROM SOUTHERN GREENBRIER COUNTY...EASTWARD
PAST COVINGTON INTO EASTERN ALLEGHANY HIGHWAY.

THE HEAVY RAIN ALONG THIS STRETCH OF THE INTERSTATE WILL MAKE TRAVEL
HAZARDOUS. THE QUANTITY OF RAIN THAT HAS FALLEN WILL RESULT IN
VERY POOR VISIBILITY BEHIND TRACTOR TRAILERS.

IN ADDITION...VEHICLES TRAVELLING TOO FAST FOR CONDITIONS ARE LIKELY
TO EXPERIENCE HYDROPLANING.

IF YOU MUST TRAVEL ON I-64 BETWEEN NOW AND ABOUT 5 PM...DRIVE SLOWLY
AND KEEP YOUR LIGHTS ON.

BS
Local storm report, Jul 28, 3:57 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
357 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             6 E COVINGTON CITY      37.78N 79.87W
07/28/2005  0.75 INCH        ALLEGHANY          VA   TRAINED SPOTTER

            IN THE TOWN OF LOWMOOR

&&

WPERRY
Local storm report, Jul 28, 4:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             6 E COVINGTON CITY      37.78N 79.87W
07/28/2005  1.75 INCH        ALLEGHANY          VA   PUBLIC

            IN THE TOWN OF LOWMOOR.

0407 PM     HAIL             6 E COVINGTON CITY      37.78N 79.87W
07/28/2005  1.25 INCH        ALLEGHANY          VA   PUBLIC

            IN THE TOWN OF LOWMOOR.

&&

WPERRY

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:06 PM EDTSevere Thunderstorm WarningRNKCampbell11 min
Jul 28, 2:34 PM EDTSevere Thunderstorm WarningRNKBland44 min
Jul 28, 3:33 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington46 min
Jul 28, 5:59 PM EDTSevere Thunderstorm WarningRNKSmyth35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.